|Year : 2015 | Volume
| Issue : 1 | Page : 29-31
Carbimazole-induced histomorphological changes simulating malignancy in toxic goiter
D Siva Ranjan, B Rama Mohan Rao, Epari Sanjeeva Rao
Department of Pathology, Konaseema Institute of Medical Sciences and Research Foundation, Amalapuram, Andhra Pradesh, India
|Date of Web Publication||18-Dec-2014|
Dr. D Siva Ranjan
H.NO:C-108, Phase-2, Hill Colony, Vanasthalipuram, Hyderabad - 500 070
Source of Support: None, Conflict of Interest: None
Antithyroid drug therapy is still a widely used approach in the management of hyperthyroidism. Histomorphological changes of thyroid in toxic goiter, following carbimazole therapy are rarely documented. We present a case of 51-year-old female patient who clinically presented with features of thyromegaly. Initially a diagnosis of mutinodular goiter with follicular hyperplasia and in places raising even a suspicion of Hurthle cell neoplasm was made. Correlating the clinical details, history of drug intake, and histomorphological features; a final diagnosis of therapy (carbimazole) induced changes in toxic goiter was offered.
Keywords: Carbimazole, hurthle cell neoplasm, toxic goiter
|How to cite this article:|
Ranjan D S, Mohan Rao B R, Rao ES. Carbimazole-induced histomorphological changes simulating malignancy in toxic goiter. Thyroid Res Pract 2015;12:29-31
|How to cite this URL:|
Ranjan D S, Mohan Rao B R, Rao ES. Carbimazole-induced histomorphological changes simulating malignancy in toxic goiter. Thyroid Res Pract [serial online] 2015 [cited 2022 Sep 28];12:29-31. Available from: https://www.thetrp.net/text.asp?2015/12/1/29/147287
| Introduction|| |
Diffuse toxic goiter is an autoimmune thyroid disorder occurring predominantly in women with thyromegaly, exophthalmos, and other features of thyrotoxicosis. The laboratory findings include raised triiodothyronine (T3), thyroxine (T4), free triiodothyronine (FT3), free thyroxine (FT4), and decreased thyroid stimulating hormone (TSH) levels. On exploring the literature, carbimazole-induced changes in toxic goiter have been studied mostly in experimental animals like albino rats  and cytological changes in a few cases have been reported.  Hence, we report the histomorphological changes in the thyroid of a rare and unique case of a toxic goiter treated with carbimazole.
| Case Report|| |
A 51-year-old female complaining of weight loss, increased appetite, dyspnea on exertion, and palpitation presented with a diffuse thyroid swelling since 15 years. The swelling was rapidly increasing in size since 1 year. The thyroid function tests revealed raised T3, T4, and FT4 levels and very low TSH levels. She visited hospital six times in 1 year; her thyroid function tests showed variations in each visit. [Table 1] reveals fluctuation in the thyroid function tests suggesting that the patient became euthyroid with carbimazole therapy and on cessation of the drug developed symptoms of thyrotoxicosis. Ultrasonogram (USG) of thyroid showed diffuse enlargement of the lobes as well as isthmus, with altered echo texture. A clinical diagnosis of toxic goiter was made. Unfortunately, the case was not sent for cytological evaluation. She was operated and the specimen was sent for histopathological examination.
Microscopic features of the sections studied from both lobes showed loss of normal thyroid structure with follicles of varying sizes containing scanty colloid. The acini were lined by large cuboidal to columnar cells with plenty of bright eosinophilic granular cytoplasm [Figure 1]. The lining epithelium was hyperplastic and showed papillary projections into the lumen. The nuclei exhibited marked anisokaryosis, hyperchromatism, pleomorphism, and marked nucleomegaly [Figure 2].
|Figure 1: Large cuboidal to columnar lining epithelium with abundant eosinophilic granular cytoplasm (hematoxylin and eosin (H and E), ×100)|
Click here to view
|Figure 2: Nuclei with marked nucleomegaly, anisokaryosis, hyperchromatism, and pleomorphism (H and E, × 400)|
Click here to view
|Table 1: Fluctuations in thyroid function tests with intermittent carbimazole therapy|
Click here to view
This varied histomorphological features caused a diagnostic dilemma. At the time of histomorphological examination, a history of therapy was not provided to us. However on interrogation, it was found that the patient was on carbimazole therapy for a long time and defaulted treatment after having felt symptomatically better. Correlating the clinical and histomorphological findings, carbimazole-induced changes in toxic goiter was given.
| Discussion|| |
Diffuse toxic goiter is also known as Graves's disease and Basedow's disease. It is considered among the autoimmune thyroid diseases together with Hashimoto's thyroiditis and idiopathic myxedema.  Certain medications like lithium and amiodarone may induce thyroiditis, hypothyroidism, or hyperthyroidism and are associated with morphological changes. It is often not possible to determine if the drug has induced thyroiditis or has uncovered preexisting subclinical thyroid disease. Goiter commonly develops in patients treated with lithium for prolonged periods. Hypothyroidism occurs in 3-12% of such cases.  Thyroid functional abnormalities have been recognized in patients taking amiodarone for a long period who develop hypothyroidism in 32% and hyperthyroidism in 23% cases.  Amiodarone-induced histological changes are follicular damage and disruption, epithelial cell vacuolization, macrophage, and lymphocytic reaction to degenerating follicles. 
Radioactive iodine (RaI)-induced histological patterns are not uniform, and range from loss of follicles to fibrosclerosis. Three patterns of histological changes are described in patients treated with RaI. They are: (i) The radiation changes with follicular cell damage and fibrosis, along with the atrophic epithelium studded with enlarged and bizarre nucleated cells; (ii) a progressive cellular metaplasia, usually of Hurthle cell type and some times of glandular or squamous type; and (iii) the changes reminiscent of Hashimoto thyroiditis. In severe cases, the thyroiditis may be sclerosing with histological pattern simulating that of an idiopathic myxedema. 
Carbimazole-induced histological changes in thyroid among experimental albino rates showed reduced number of thyroid follicles with scanty homogenous colloidal material.  Siddaraju et al., reported carbimazole-induced cytological changes in Graves' disease; showed a prominent Hurthle cell change with anisokaryosis, unusually large hyperchromatic nuclei.  Histological patterns in our case showed varied features. Thyroid follicles of varying size containing scanty colloid with hyperplastic lining epithelium and showed papillary projections into the lumen. The cells are large cuboidal to columnar with abundant eosinophilic granular cytoplasm. The other striking feature noted were nuclei exhibiting marked anisokaryosis, hyperchromatism, pleomorphism, and marked nucleomegaly.
We excluded the possibility of dyshormonogenetic goiter by the mode of clinical presentation, such as, age of the patient and features of thyrotoxicosis. Dyshormonogenetic goiter which is a form of thyroid hyperplasia due to enzymatic defects in hormone synthesis manifests in younger age group (6-12 years) with hypothyroidism. Histologically, it is characterized by scanty colloid.  The therapy-induced histological change in Graves' disease, , as well as dyshormonogenetic goiter may often simulate malignancy, , in which, knowledge of complete clinical picture with hormonal levels is highly essential for an accurate interpretation and diagnosis.
To conclude, a varied histomorphological features occurring with carbimazole therapy in toxic goiter may result in a serious diagnostic dilemma. A careful histological interpretation, with complete clinical details, including that of hormonal levels, and the treatment history, can avoid unnecessary histological interpretive confusions.
| References|| |
Zaidi TM, Khan AA, Hasan BM. Faruqi AN. Carbimazole induced thyroid histopathy in albino rates during development. J Anat Soc India 2004;53:14-7.
Siddaraju N, Wilfred CD, Singh N, Murugan P, Verma SK. Fine needle aspiration cytology of the thyroid following carbimazole therapy in Graves' disease: A case report. Internet J Endocrinol 2008;4:2.
Rosai J. Thyroid gland. In: Rosai J, Ackerman, editors. Rosai and Ackerman's Surgical Pathology. 9 th
ed. St Louis: Elsevier Publishers; 2005. p. 525-7.
Strauss A, Trujillo M. Lithium-induced goiter and voice changes. J Clin Psychopharmacol 1986;6:120-1.
Alves LE, Rose EP, Cahill TB Jr. Amiodarone and the thyroid. Ann Intern Med 1985;102:412.
Smyrk TC, Goellner JR, Brennan MD, Carney JA. Pathology of the thyroid in amiodarone associated thyrotoxicosis. Am J Surg Pathol 1987;11:197-204.
Friedman NB, Catz B. The reactions of euthyroid and hyperthyroid glands to radioactive iodine. Arch Path Lab Med 1996;120:660-1.
Chang XY, Jiang Y, Yang D, Chen J. Dyshormonogenetic goiter. Clinicopathologic study of four cases. Zhonghua Bing Li Xue Za Zhi 2007;36:39-42.
Centeno BA, Szyfelbein WM, Daniels DH, Vickery AL Jr. Fine needle aspiration biopsy of the thyroid gland in patients with prior Graves' disease treated with radioactive iodine. Morphological findings and potential pitfalls. Acta Cytol 1996;40:1189-97.
Smejkal V, Smejkalova E, Rosa, Zeman V, Smetana K. Cytologic changes simulating malignancy in thyrotoxic goiters treated with carbimazole. Acta Cytol 1985;29:173-8.
Deshpande AH, Bobhate SK. Cytological features of dyshormonogenetic goiter. Case report and review of the literature. Diagn Cytopathol 2005;33:252-4.
[Figure 1], [Figure 2]